MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT ALUMINA INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNC

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT ALUMINA INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNC
Catalog Number 625-0T-36G
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 12/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not available.
 
Event or Problem Description
Patient presented acutely to hospital on (b)(6) 2018 with pain, unable to weight bear and dislocated hip.X-ray taken (photo attached) and it was noted that exeter stem was broken at neck level.Initial operation occurred 9 years earlier.Revision surgery was performed at tauranga hospital on (b)(6) 2018 and broken stem (44#4) along with 36+5 alumina ceramic head and 36g alumina ceramic liner were removed.(all 3 items being returned to stryker and photos attached).Cement in cement revision of stem performed (50#2) and new 32+0 biolox ceramic head and 32g 0 degree x3 liner implanted.Revision surgeon said that patient had previously described a ¿grinding sensation¿ in the hip prior to break.
 
Additional Manufacturer Narrative
An event regarding dislocation involving a trident liner was reported.Dislocation was not confirmed however, material analysis confirmed wear on the device.Method & results -product evaluation and results: visual inspection of the device was performed as part of material analysis report dated.Damage was observed on the distal rim of the titanium sleeve, consistent with contact against a hard object.A wear scar was observed on the articulating surface of the ceramic insert.Material analysis of the returned device noted the following: based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.-medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: review of these records confirm fracture of the exeter stem occurred, however, the root cause cannot of the pain be determined as insufficient information was available.The index surgery was uneventful and without complication.Post operative xrays have normal appearance showing a well fixed implants in expected position and orientation.-product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports, revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient presented acutely to hospital on 1/12/18 with pain, unable to weight bear and dislocated hip.X-ray taken (photo attached) and it was noted that exeter stem was broken at neck level.Initial operation occurred 9 years earlier.Revision surgery was performed at tauranga hospital on 6/12/18 and broken stem (44#4) along with 36+5 alumina ceramic head and 36g alumina ceramic liner were removed.(all 3 items being returned to stryker and photos attached).Cement in cement revision of stem performed (50#2) and new 32+0 biolox ceramic head and 32g 0 degree x3 liner implanted.Revision surgeon said that patient had previously described a ¿grinding sensation¿ in the hip prior to break.Update 17 december, 2018: initial reporter stated "the revision surgeon wanted me to note that a lot of the damage to these occurred during the removal of these and there was no visible sign of impingement that he could see intraoperatively.".

Brand Name
TRIDENT ALUMINA INSERT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNC
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8214877
Report Number0002249697-2019-00029
Device Sequence Number1902782
Product Code MRA
UDI-Device Identifier04546540516862
UDI-Public04546540516862
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
P000013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date04/30/2014
Device Catalogue Number625-0T-36G
Device Lot Number29778201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient Weight73